Refractory idiopathic recurrent pericarditis: treatment with interleukin-1 receptor antagonist is an option!
A 17-year-old boy was admitted to Pediatric Cardiology Department with complaints of chest pain and dyspnea. His medical history was unremarkable, except for the past 18 months, during which he had eight similar episodes of chest pain that were responsive to NSAIDs and each one lasting for 3–7 days. He was treated with colchicine for the last episode for 3 months. Physical examination showed shortness of breath, an increased heart rate (118 beats/min), and deep heart sounds. Laboratory tests showed an increase in acute-phase reactants. Echocardiography revealed moderate pericardial effusion. Viral serology, C3, C4, ANA, genetic studies testing for familial Mediterranean fever, and tumor necrosis factor receptor-associated periodic syndrome were negative. He responded well to an appropriate dosage of ibuprofen, colchicine, and was discharged without pericardial effusion. He showed a severe recurrence after 6 weeks of wellness under colchicine and required pericardiocentesis due to a large amount of effusion and prednisolone which was started immediately. Two weeks after discontinuation of prednisolone, the patient experienced a new episode of pericarditis with chest pain and increased C-reactive protein. He was treated with only 2 mg/kg/day anakinra subcutaneously with official permission, because it was on off-label use. Dramatic clinical response and normalization of the laboratory findings within 24–48 h was achieved. Anakinra was discontinued after a 3-month tapering period at the end of 9 months’ daily therapy. He experienced a recurrence 7 days after anakinra discontinuation. Anakinra was restarted and an immediate remission was held.
As previously described,2 anakinra was used in selected patients. Also a preliminary study3 showed that the use of anakinra reduced the risk of recurrence.
As a conclusion, this is a case of IRP recurring under colchicine. Remission was held solely with anakinra without steroids, NSAIDs, and colchicine during its first usage. Early recurrence is an expected complication of anakinra withdrawal and it should be tried with a very long tapering dosage. Our plan is to switch alternate days at the third month and then continue to tapper to find out the minimal dosage to held remission.